Alert archive / Montana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 48, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 28, 2019, 6:11 PM MDT for Fergus County, Judith Basin County, Montana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2019, 6:11 PM MDT (00:11 UTC)
- Expired
- Jun 28, 2019, 6:33 PM MDT
- In force
- 22 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fergus County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 4:45 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2556 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 5:31 PM MDT, 40 minutes earlier.
Area forecast discussion, Jun 28, 5:31 PM MDT, 40 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 531 PM MDT Fri Jun 28 2019 Aviation and Forecast updated .SYNOPSIS... An upper disturbance will move through the region tonight, producing scattered showers and thunderstorms. Some storms could be severe this evening over Central MT. Expect drier and warmer conditions to move into the region over the weekend. It remains warm on Monday, but showers and thunderstorms return by Monday night and then continue for the rest of next week, along with slightly cooler temperatures. && .UPDATE... 530 PM Update...Forecast for tornado watch for the eastern portions of the region. A few showers/isolated thunderstorms west of a line from Great Falls to Havre. Stronger storms over the eastern portions. Meagher, Judith Basin, Fergus, Blaine counties have the greatest impacts and potential for severe/tornadic storms. && .AVIATION... Updated 530 PM MDT Fri Jun 28 2019 (00Z TAF issuance) Main concern is the potential for severe thunderstorms this evening, with the strongest storms mainly east of a line from Standford to Havre. Damaging winds/large hail the main threat, with a possible tornado around Lewistown. Most of the severe weather exits the region by 05z, with scattered showers continuing until around 12z Saturday. Generally VFR conditions expected by late Saturday morning across the region and through Saturday afternoon. Mountains/passes obscured at times through 15z because of clouds/storms. Brusda && .PREV DISCUSSION... /ISSUED 200 PM MDT Fri Jun 28 2019/ Tonight through Sunday...With an upper level trof moving through the region tonight, expect another round of showers and thunderstorms. Some storms could be severe this evening, especially in the Lewistown area. The Lewistown area has had the risk increased to Enhanced, with large hail and a tornado possible once again this evening. Expect scattered showers to continue to move from southwest to northeast overnight, thus a swath of precipitation is likely from Helena northeast to Havre, especially after Midnight. For Saturday, much of the region should turn drier and begin a slow warming trend. The NBM has showers over Central MT, but confidence is low for those developing on Saturday afternoon. Temperatures continue to warm for Sunday, with a few storms once again possible by late in the day. A marginal risk for severe thunderstorms is in place for our far eastern portions of the region. Monday through Friday...The warming trend continues into Monday, as weak shortwave ridging develops over the region. However, the southwest flow will allow for thunderstorms to develop by Monday evening. The threat for thunderstorms will then continue for much of the rest of next week. Both Wednesday and the 4th of July are now looking a bit more unsettled, and pops have been increased to near likely for portions of Central MT per the latest NBM. Pops could be increased elsewhere in the next few days, should this slow moving trof develop per the GFS/EC models. Overall temperatures are likely to be below normal starting on Tuesday. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 50 75 49 78 / 70 20 10 10 CTB 45 73 44 76 / 30 0 0 0 HLN 50 78 50 82 / 60 20 10 10 BZN 48 78 48 81 / 20 20 10 10 WEY 39 73 40 75 / 0 0 0 10 DLN 45 74 46 77 / 10 10 0 10 HVR 51 76 49 78 / 70 0 10 0 LWT 48 73 49 73 / 70 50 30 40 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 28, 5:16 PM MDT, 55 minutes before
Special Weather Statement National Weather Service Great Falls MT 516 PM MDT Fri Jun 28 2019 MTZ050-282330- Judith Basin MT- 516 PM MDT Fri Jun 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JUDITH BASIN COUNTY UNTIL 530 PM MDT... At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 23 miles southwest of Stanford, moving northeast at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sapphire Village. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until midnight MDT for central Montana. LAT...LON 4679 11053 4684 11060 4701 11042 4687 11017 TIME...MOT...LOC 2316Z 225DEG 29KT 4686 11049 Moldan
Special weather statement, Jun 28, 5:31 PM MDT, 40 minutes before
Special Weather Statement National Weather Service Great Falls MT 531 PM MDT Fri Jun 28 2019 MTZ050-282345- Judith Basin MT- 531 PM MDT Fri Jun 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JUDITH BASIN COUNTY UNTIL 545 PM MDT... At 531 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles southwest of Stanford, moving northeast at 45 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Stanford and Windham. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until midnight MDT for central Montana. LAT...LON 4686 11043 4692 11053 4720 11029 4702 11000 TIME...MOT...LOC 2331Z 223DEG 40KT 4693 11041 Moldan
Special weather statement, Jun 28, 5:40 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Great Falls MT
540 PM MDT Fri Jun 28 2019
MTZ050-054-290015-
Judith Basin-Meagher-
540 PM MDT Fri Jun 28 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JUDITH BASIN AND
EAST CENTRAL MEAGHER COUNTIES...
At 540 PM MDT, a strong thunderstorm was located 26 miles west of
Harlowton, moving northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
This storm will remain over mainly rural areas of south central
Judith Basin and east central Meagher Counties.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
LAT...LON 4671 11015 4672 11020 4671 11021 4671 11027
4660 11028 4668 11049 4685 11043 4674 11010
TIME...MOT...LOC 2340Z 211DEG 27KT 4657 11035
JAFSpecial weather statement, Jun 28, 5:45 PM MDT, 26 minutes before
Special Weather Statement National Weather Service Great Falls MT 545 PM MDT Fri Jun 28 2019 MTZ050-290000- Judith Basin MT- 545 PM MDT Fri Jun 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JUDITH BASIN COUNTY UNTIL 600 PM MDT... At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Stanford, moving northeast at 45 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Stanford, Windham and Benchland. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until midnight MDT for central Montana. LAT...LON 4693 11030 4701 11043 4724 11022 4709 10988 TIME...MOT...LOC 2345Z 223DEG 40KT 4705 11026 Moldan
Special weather statement, Jun 28, 6:00 PM MDT, 11 minutes before
Special Weather Statement National Weather Service Great Falls MT 600 PM MDT Fri Jun 28 2019 MTZ050-051-290015- Fergus MT-Judith Basin MT- 600 PM MDT Fri Jun 28 2019 ...SPECIAL WEATHER STATEMENT... At 600 PM MDT, Doppler radar was tracking a strong thunderstorm near Stanford, moving northeast at 35 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Windham and Benchland. A Tornado Watch remains in effect until midnight MDT for central Montana. LAT...LON 4697 11022 4702 11032 4732 11003 4712 10975 TIME...MOT...LOC 0000Z 230DEG 31KT 4709 11012 Moldan
Local storm report, Jun 28, 6:05 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
605 PM MDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 11 N MARTINSDALE 46.61N 110.28W
06/28/2019 E0.75 INCH MEAGHER MT TRAINED SPOTTER
MOSTLY HALF INCH HAIL, WITH A FEW PENNY SIZE
HAIL. BRIEF HEAVY RAINFALL.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:00 PM MDT | Special Weather Statement | TFX | Judith Basin | 15 min |
| Jun 28, 6:15 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 45 min |
| Jun 28, 6:31 PM MDT | Special Weather Statement | TFX | Fergus | 14 min |
| Jun 28, 6:42 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 33 min |
| Jun 28, 6:43 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 47 min |
| Jun 28, 6:46 PM MDT | Special Weather Statement | TFX | Fergus | 14 min |
| Jun 28, 7:03 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 27 min |
| Jun 28, 7:16 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 44 min |
| Jun 28, 7:30 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 30 min |
| Jun 28, 7:42 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 48 min |
| Jun 28, 7:52 PM MDT | Special Weather Statement | TFX | Judith Basin | 23 min |
| Jun 28, 8:30 PM MDT | Special Weather Statement | TFX | Fergus | 30 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.